Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 196, NWS Las Vegas, NV

September 27, 2014Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 27, 2014, 8:40 AM MST for Mohave County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 27, 2014, 8:40 AM MST (15:40 UTC)
Expired
Sep 27, 2014, 12:27 PM MST
In force
4 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 81 km from the middle of the area, began a volume at 15:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 10:50 AM MSTFLASH FLOODColorado City, AZFLOODING REPORTED IN CITY STREETS AND WASHES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 130 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 3.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2014-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2014-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
699 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

838 
WGUS55 KVEF 271540
FFWVEF
AZC015-271845-
/O.NEW.KVEF.FF.W.0196.140927T1540Z-140927T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
840 AM MST SAT SEP 27 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 1145 AM MST

* AT 836 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR COLORADO CITY. THE STORM
  PRODUCING FLASH FLOODING WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  COLORADO CITY...
  STATE ROUTE 389 BETWEEN KAIBAB AND COLORADO CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3682 11271 3667 11313 3701 11312 3701 11270

$$

WOLCOTT
3 follow-up statements
234 
WGUS75 KVEF 271653
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
953 AM MST SAT SEP 27 2014

AZC015-271845-
/O.CON.KVEF.FF.W.0196.000000T0000Z-140927T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
953 AM MST SAT SEP 27 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM MST FOR
NORTHEASTERN MOHAVE COUNTY...

AT 951 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE COLORADO 
CITY AREA. ADDITIONAL STORMS MAY MOVE THROUGH THE AREA OVER THE NEXT 
HOUR. USE CAUTION IF TRAVELING.

LOCATIONS IMPACTED INCLUDE...
COLORADO CITY...
STATE ROUTE 389 BETWEEN KAIBAB AND COLORADO CITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM MST
SATURDAY MORNING FOR NORTHWEST ARIZONA.

&&

LAT...LON 3682 11271 3667 11313 3701 11312 3701 11270

$$

WOLCOTT
198 
WGUS55 KVEF 271839
FFWVEF
AZC015-271945-
/O.EXT.KVEF.FF.W.0196.000000T0000Z-140927T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1139 AM MST SAT SEP 27 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 1245 PM MST

* AT 1134 AM MST...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING  
  FROM THUNDERSTORMS THAT MOVED THROUGH COLORADO CITY ABOUT AN HOUR  
  AGO. MOHAVE COUNTY GAUGES REPORTED 2-3 FEET OF WATER FLOWING IN    
  SHORT CREEK WHICH WILL CAUSE FLOODING ISSUES IN PARTS OF TOWN.

* LOCATIONS IMPACTED INCLUDE...
  COLORADO CITY...
  STATE ROUTE 389 BETWEEN KAIBAB AND COLORADO CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3682 11271 3667 11313 3701 11312 3701 11270

$$

WOLCOTT
872 
WGUS75 KVEF 271927
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1227 PM MST SAT SEP 27 2014

AZC015-271935-
/O.CAN.KVEF.FF.W.0196.000000T0000Z-140927T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
1227 PM MST SAT SEP 27 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN MOHAVE
COUNTY...

PUBLIC REPORTED THAT WATERS RECEDING IN THE COLORADO CITY AREA...AND 
FLOODING HAS SUBSIDED. THE WARNING WILL BE CANCELED. USE CAUTION IF 
TRAVELING THROUGH THE AREA AS WATER MAY STILL BE FLOWING THROUGH LOW 
WATER CROSSINGS.

LAT...LON 3682 11271 3667 11313 3701 11312 3701 11270

$$

WOLCOTT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 5:08 AM MST, 3 hours 32 minutes earlier.

Area forecast discussion, Sep 27, 5:08 AM MST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
508 AM PDT SAT SEP 27 2014

.SYNOPSIS...AN APPROACHING PACIFIC STORM WILL CONTINUE TO PRODUCE
GUSTY SOUTHERLY WINDS TODAY. THIS SYSTEM WILL BRING SHOWERS AND
THUNDERSTORMS TO PORTIONS OF THE AREA THIS WEEKEND WITH THE BEST
CHANCE OF SIGNIFICANT RAIN AND SOME STRONG STORMS OVER EASTERN
LINCOLN...EASTERN CLARK...AND MOHAVE COUNTIES EARLY TODAY BEFORE
MOVING EAST. MUCH COOLER TEMPERATURES CAN BE EXPECTED THIS WEEKEND
AND INTO EARLY NEXT WEEK.
&&

.UPDATE...
QUICK UPDATE TO TRIM BACK SOME OF THE FLASH FLOOD WATCH. BEST AREAS
FOR FLASH FLOODING WILL BE ALONG THE COLORADO RIVER NORTHWARD
THROUGH NORTHEAST CLARK COUNTY...EASTERN LINCOLN COUNTY...AND
LOCATIONS EAST. AS THE CONVECTION SHIFTS EAST WITH ADVANCING DRY AIR
THIS MORNING...WE WILL KEEP TRIMMING BACK THE WESTERN EDGE. WILL DO
THE SAME WITH SEVERE THUNDERSTORM WATCH NUMBER 507 ONCE STORMS PUSH
EAST. ONCE AGAIN...THE THREAT FOR FLASH FLOODING AND SEVERE STORMS
WILL RESIDE ALONG AND EAST OF A LINE FROM PIOCHE TO OVERTON TO
NEEDLES TO LAKE HAVASU CITY THIS MORNING.
&&

.PREVIOUS DISCUSSION...
328 AM PDT SAT SEP 27 2014

THE PACIFIC STORM SYSTEM CONTINUES TO DEEPEN ACROSS CENTRAL
CALIFORNIA THIS MORNING. MOISTURE CONTINUES TO INCREASE...AND
COMBINED WITH LARGE SCALE FORCING...WE CONTINUE TO SEE SHOWERS AND
THUNDERSTORMS DEVELOP AND MOVE FROM SOUTH TO NORTH ACROSS
MOHAVE...EASTERN CLARK...EASTERN LINCOLN...AND ISOLATED PORTIONS OF
FAR EASTERN SAN BERNARDINO EARLY THIS MORNING. TRAINING OF STORMS
WILL INCREASE THE THREAT OF FLASH FLOODING. ADDITIONALLY...STRONG
WINDS ALOFT COULD MIX DOWN TO THE SURFACE WITH THE STRONGER
STORMS...POTENTIALLY PRODUCING LOCALIZED DAMAGING WINDS. HAIL WILL
BE ANOTHER THREAT...WITH THE STRONGEST STORMS.

WITH THE GREATEST SHEAR APPROACHING THE AREA NOW...A FEW STORMS
COULD HAVE ROTATION...PARTICULARLY ACROSS MOHAVE COUNTY. GIVEN THE
FAVORABLE SET UP FOR SOME SEVERE STORMS ACROSS EASTERN
LINCOLN...EASTERN CLARK...AND MOHAVE COUNTIES...SEVERE THUNDERSTORM
WATCH NUMBER 507 WAS COORDINATED AND ISSUED BY THE STORM PREDICTION
CENTER AND IS VALID UNTIL 11 AM PDT/MST. DRY AIR WILL WORK IN FROM
THE WEST...PUSHING CONVECTION OUT OF CLARK...SAN BERNARDINO...AND
LINCOLN COUNTIES A LITTLE LATER THIS MORNING. WILL LOOK TO MAKE SOME
UPDATES TO BOTH THE FLASH FLOOD AND SEVERE THUNDERSTORM WATCHES AT
THAT TIME.

THE MOISTURE BAND IS ON TRACK TO PUSH INTO EASTERN MOHAVE COUNTY
DURING THE AFTERNOON TODAY AND EAST OF THE AREA THIS EVENING. THIS
IS COINCIDENT WITH THE LOW CONTINUING TO DEEPEN AND MOVE INTO
CENTRAL NEVADA...PUSHING THAT DRY AIR EASTWARD. ISOLATED TO
SCATTERED INSTABILITY SHOWERS WILL DEVELOP MAINLY NORTH AND WEST OF
LAS VEGAS THIS AFTERNOON THROUGH SUNDAY EVENING. COULD STILL SEE
SOME SMALL HAIL FROM THESE INSTABILITY SHOWERS WITH THE COLD TEMPS
ALOFT. ALSO...ABOUT AN INCH OR SLIGHTLY BETTER OF SNOW ACROSS THE
HIGHEST PEAKS OF THE SIERRA WILL STILL BE POSSIBLE THROUGH SUNDAY.
THE UPPER LOW WILL MOVE INTO UTAH SUNDAY NIGHT WITH ALL
PRECIPITATION ENDING FROM WEST TO EAST.

NORTHWEST FLOW WILL THEN SET UP OVER THE AREA MONDAY THROUGH
FRIDAY...WITH MAINLY DRY CONDITIONS EXPECTED. A MOISTURE STARVED
SHORTWAVE IS FORECAST TO MOVE THROUGH THE GREAT BASIN WEDNESDAY.
MODELS STILL DIFFER ON THE OVERALL DEPTH OF THE TROUGH...WHICH
IMPACTS THE WIND AND TEMPERATURE FORECAST FOR BOTH WEDNESDAY AND
THURSDAY. WILL NOT MAKE ANY CHANGES TO THE CURRENT FORECAST.

BELOW NORMAL TEMPERATURES FOR THIS TIME OF YEAR WILL CONTINUE INTO
THE WORK WEEK...BUT WE SHOULD SEE A SLIGHT WARMING TREND. TEMPS NEAR
OR SLIGHTLY ABOVE NORMAL ARE EXPECTED BY WEDNESDAY...THEN PERHAPS A
SLIGHT COOL DOWN THURSDAY AND FRIDAY WITH THE TROUGH PASSAGE.
&&

.AVIATION...FOR MCCARRAN...SOUTH/SOUTHWEST WINDS THIS MORNING 10-15
KTS...THEN PICKING UP AGAIN LATE MORNING AND THROUGH THE AFTERNOON
WITH GUSTS AROUND 25-30 KTS POSSIBLE. THUNDERSTORMS WILL BE
SCATTERED TO NUMEROUS ACROSS THE MORMON MESA AND PEACH SPRINGS
CORRIDORS TODAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTH/SOUTHWEST WINDS GENERALLY 10-15 KTS WITH GUSTS
AROUND 25-30 KTS TODAY. KBIH WILL SEE STEADY NORTH WINDS THROUGH THE
TAF PERIOD AND SOME SHOWERS AROUND THE AREA THIS AFTERNOON AND
EVENING. SCATTERED TO NUMEROUS THUNDERSTORMS IN EASTERN
LINCOLN...EASTERN CLARK...AND MOHAVE COUNTIES THIS MORNING WILL
SHIFT INTO MOHAVE COUNTY BY LATE THIS MORNING.
&&

.SPOTTER INFORMATION STATEMENT...
THERE IS POTENTIAL FOR SOME STRONG THUNDERSTORMS ACROSS THE EASTERN
PORTION OF THE FORECAST AREA NOW THROUGH SATURDAY AFTERNOON.
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES. SPOTTER ACTIVATION IS
NOT EXPECTED SUNDAY THROUGH FRIDAY.
&&

UPDATE...PADDOCK
PREV DISCUSSION/AVIATION...PADDOCK

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Sep 27, 3:17 AM MST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
317 AM PDT SAT SEP 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HEAVY RAIN       4 W KINGMAN             35.21N 114.10W
09/27/2014  M0.75 INCH       MOHAVE             AZ   MESONET

            MOHAVE COUNTY FLOOD CONTROL GAUGE AT COYOTE PASS RECORDED
            0.75 INCH OF RAINFALL IN 20 MINUTES.

&&

JPULLIN
Local storm report, Sep 27, 5:56 AM MST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
556 AM PDT SAT SEP 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     FLASH FLOOD      4 WNW GOLDEN VALLEY     35.24N 114.29W
09/27/2014                   MOHAVE             AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS 6 INCHES OF WATER FLOWING THROUGH
            A WASH ACROSS ESTRELLA ROAD.

&&

JPULLIN
Local storm report, Sep 27, 8:27 AM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
827 AM PDT SAT SEP 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      BUNKERVILLE             36.78N 114.11W
09/27/2014                   CLARK              NV   DEPT OF HIGHWAYS

            SR170 CLOSED AT BUNKERVILLE IN BOTH DIRECTIONS DUE TO
            FLOODING.

&&

COUTLER
Local storm report, Sep 27, 8:31 AM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
831 AM PDT SAT SEP 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     FLASH FLOOD      3 W BUNKERVILLE         36.78N 114.16W
09/27/2014                   CLARK              NV   DEPT OF HIGHWAYS

            SR168...169...170 CLOSED DUE TO OVERNIGHT RAINS.
            INTERSTATE 15 CLOSED AT MILE MARKERS 114 SOUTHBOUND.

&&

COUTLER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 7:13 PM MSTFlash Flood WarningVEFMohave3 hr
Sep 26, 9:56 PM MSTFlash Flood WarningVEFMohave2 hr
Sep 26, 10:16 PM MSTFlash Flood WarningVEFMohave3 hr
Sep 26, 11:22 PM MSTFlash Flood WarningVEFMohave3 hr
Sep 27, 1:37 AM MSTFlash Flood WarningVEFMohave3 hr
Sep 27, 4:59 AM MSTFlash Flood WarningVEFMohave3 hr
Sep 27, 5:25 AM MSTFlash Flood WarningVEFMohave3 hr
Sep 27, 6:48 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Sep 27, 7:03 AM MSTSevere Thunderstorm WarningVEFMohave42 min
Sep 27, 7:18 AM MSTSevere Thunderstorm WarningVEFMohave27 min
Sep 27, 7:35 AM MSTAreal Flood AdvisoryVEFMohave4 hr
Sep 27, 7:59 AM MSTSevere Thunderstorm WarningVEFMohave19 min
Sep 27, 8:10 AM MSTFlash Flood WarningVEFMohave2 hr
Sep 27, 8:16 AM MSTFlash Flood WarningVEFMohave3 hr
Sep 27, 8:56 AM MSTAreal Flood AdvisoryVEFMohave4 hr
Sep 27, 9:11 AM MSTAreal Flood WarningVEFMohave18 hr
Sep 27, 9:41 AM MSTAreal Flood AdvisoryVEFMohave4 hr
Sep 27, 3:39 PM MSTAreal Flood AdvisoryVEFMohave6 hr

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.